Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Shreveport, LA

February 23, 2018Bowie County, Cass County, Texas

NWS Shreveport, LA issued this flash flood warning at Feb 23, 2018, 4:20 AM CST for Bowie County, Cass County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2018, 4:20 AM CST (10:20 UTC)
Expired
Feb 23, 2018, 8:15 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Bowie County, TX, Cass County, TX

The radar

The Shreveport radar (KSHV), 132 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 10.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

050 
WGUS54 KSHV 231020
FFWSHV
TXC037-067-231415-
/O.NEW.KSHV.FF.W.0022.180223T1020Z-180223T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
420 AM CST FRI FEB 23 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Cass County in northeastern Texas...
  Bowie County in northeastern Texas...

* Until 815 AM CST

* At 419 AM CST, Doppler radar indicated heavy rain across the 
  warned area. Up to two inches of rain have already fallen across 
  portions of the area overnight. Flash flooding is likely ongoing 
  or is expected to begin shortly.

* Some locations that will experience flooding include...
  Texarkana, Atlanta, Wake Village, New Boston, Nash, Hooks, Linden,
  Hughes Springs, De Kalb, Queen City, Redwater, Maud, Red Lick,
  Bivins, McLeod, Kildare, Dalby Springs, Fairview, Leary and
  Avinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3370 9474 3368 9466 3367 9467 3366 9466
      3368 9459 3362 9453 3364 9445 3360 9447
      3358 9438 3354 9438 3359 9424 3356 9425
      3356 9419 3359 9418 3355 9404 3288 9404
      3288 9466 3327 9465 3333 9475

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 11:58 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 22, 11:58 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1158 PM CST Thu Feb 22 2018

.AVIATION...
For the ArkLaTex, a stationary front stretches from KLFK to near
KSHV to KMLU. VLIFR-IFR for most sites attm except KMLU still
behind the boundary. Sfc L/V and climb winds S/SW10-40KT.
Cigs/vsby issues will linger well into daylight on Friday with
models showing more TSTM activity along the warm frontal boundary
currently affecting KTXK and soon for KSHV/KELD. Warm front will
lift past terminals with MVFR/VFR expected late period. Outlook,
more TSTMS for Sat and the next cold front drying us for 2/3 days.

&&

.PREV DISCUSSION... /issued 930 PM CST Thu Feb 22 2018/

UPDATE...
03z Sfc Analysis showing our returning warm front situated from
near Houston and Lufkin, Texas to near Natchitoches, Louisiana and
Vicksburg, Miss. This boundary has moved very little since 4 pm
but should at least move further north along its eastward flank,
moving north of Monroe and near or just south of El Dorado by 6 am
Friday Morning.

So far this evening, most of the activity as been going on across
Deep East Texas spreading north northeastward into NW LA and SW AR
and this is along a deformation zone which has set up across this
same general area. 00z NAM output along with the current run of
the HRRR has nailed this activity thus far and really begins to
focus renewed activity north and west of the returning warm front
or across our northwest zones for the remainder of the night. This
activity should orient itself along an elevated 850mb theta-e axis
which should be near or along a line from near TYR to TXK and LZK
later tonight. Already seeing an uptick in convective coverage
across these regions and therefore the ongoing forecast has a good
handle on this likelihood through the remainder of the overnight
hours. Did add areas of fog however through the overnight grids as
if you are void of the mixing effects of the convection, you will
likely see some fog overnight.

Overnight min temp forecast is very difficult as we could see
rising temperatures across our eastern zones and near steady to
slightly falling temperatures out west in and out of rain
activity. Therefore made only very slight adjustments to
temperatures overnight.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  71  63  76 / 100  70  40  90
MLU  58  78  65  81 /  40  60  40  50
DEQ  47  60  55  71 / 100 100  80  90
TXK  47  63  59  73 / 100 100  50  90
ELD  48  67  60  76 / 100 100  40  90
TYR  45  68  62  73 / 100  90  50  90
GGG  51  69  62  74 / 100  80  40  90
LFK  53  75  66  77 /  70  50  30  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch through Friday evening for LAZ001>006-010>014-
     017>022.

OK...Flash Flood Watch through Friday evening for OKZ077.

TX...Flash Flood Watch through Friday evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

24/13
Hazardous weather outlook, Feb 22, 3:36 PM CST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
336 PM CST Thu Feb 22 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-232145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
336 PM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Moderate to possibly heavy rainfall will return to portions of
the Four-State Region this afternoon and again tonight. Additional
rainfall amounts of one to three inches will exacerbate any
ongoing flooding and may bring flooding to new areas, especially
in the I 30 corridor and surrounding areas. A Flash Flood Watch
remains in effect through midnight Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Moderate to heavy rainfall will persist on Friday across portions
of the Four-State Region leading to a continual threat for flash
flooding. Precipitation should shift north of the region by Friday
night. An approaching upper level disturbance and associated cold
front will bring additional rainfall for portions of the region
on Saturday, and the threat for flash flooding will continue.
Aside from the flooding potential, some of these thunderstorms
could become strong to severe with damaging winds and isolated
tornadoes the primary threats. The severe and heavy rainfall
threat will diminish from west to east Saturday night with the
frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for ongoing and
additional flooding.

12

In the hours before

Special weather statement, Feb 22, 11:03 PM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1103 PM CST THU FEB 22 2018

LAZ010-230530-
De Soto LA-
1103 PM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO PARISH UNTIL 1130
PM CST...

At 1102 PM CST, Doppler radar was tracking a strong thunderstorm near
Mansfield, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mansfield, South Mansfield and Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3188 9376 3193 9384 3221 9370 3208 9353
TIME...MOT...LOC 0502Z 213DEG 24KT 3195 9376

24
Local storm report, Feb 23, 12:11 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1211 AM CST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      7 ESE STONEWALL         32.22N 93.71W
02/23/2018                   DE SOTO            LA   LAW ENFORCEMENT

            FLOODING REPORTED AT THE INTERSECTION OF
            HWY. 175 AND INTERSTATE 49.

&&

13
Local storm report, Feb 23, 12:13 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 AM CST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      2 ESE LOGANSPORT        31.96N 93.96W
02/22/2018                   DE SOTO            LA   LAW ENFORCEMENT

            FLOODING ALONG HWY. 191 NEAR LOGANSPORT.

&&

13
Local storm report, Feb 23, 12:14 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 AM CST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      GRAND CANE              32.08N 93.81W
02/22/2018                   DE SOTO            LA   LAW ENFORCEMENT

            FLOODING REPORTED ACROSS PORTIONS OF GRAND
            CANE.

&&

13
Local storm report, Feb 23, 2:47 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
247 AM CST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     FLASH FLOOD      4 NE MINEOLA            32.71N 95.45W
02/23/2018                   WOOD               TX   LAW ENFORCEMENT

            HIGH WATER REPORTED ALONG FM 1254 NORTHEAST
            OF MINEOLA.

&&

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:35 PM CSTAreal Flood AdvisorySHVNacogdoches, San Augustine, Shelby115 min
Feb 22, 9:32 PM CSTAreal Flood AdvisorySHVSan Augustine, Shelby58 min
Feb 23, 2:15 AM CSTFlash Flood WarningSHVCamp, Franklin, Morris, Smith, Titus, Upshur and 1 more6 hr
Feb 23, 4:07 AM CSTAreal Flood WarningSHVSmith3 hr
Feb 23, 4:46 AM CSTAreal Flood WarningSHVUpshur, Wood3 hr
Feb 23, 10:08 AM CSTRiver Flood WarningSHVCass, Harrison, Marion15 days
Feb 23, 3:30 PM CSTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more27 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.